Naloxone reversal of an overdose of a novel, long-acting transdermal fentanyl solution in laboratory Beagles

Authors


Dr Terrence Clark, Nexcyon Pharmaceuticals, Inc., 644 W. Washington Ave., Madison, WI 53703, USA. E-mail:clarktp@nexcyon.com

Abstract

Freise, K. J., Newbound, G. C., Tudan, C., Clark, T. P. Naloxone reversal of an overdose of a novel, long-acting transdermal fentanyl solution in laboratory Beagles. J. vet. Pharmacol. Therap. 35 (Suppl. 2), 45–51.

Opioid overdose in dogs is manifested by clinical signs such as excessive sedation, bradycardia, and hypothermia. The ability of two different intramuscular (i.m.) naloxone reversal regimens to reverse the opioid-induced effects of a fivefold overdose of long-acting transdermal fentanyl solution was evaluated in dogs. Twenty-four healthy Beagles were administered a single 13 mg/kg dose (fivefold overdose) of transdermal fentanyl solution and randomized to two naloxone reversal regimen treatment groups, hourly administration for 8 h of 40 (n = 8) or 160 μg/kg i.m. (n = 16). All dogs were sedated and had reduced body temperatures and heart rates (HRs) prior to naloxone administration. Both dosage regimens significantly reduced sedation (< 0.001), and the 160 μg/kg naloxone regimen resulted in a nearly threefold lower odds of sedation than that of the 40 μg/kg i.m. naloxone regimen (< 0.05). Additionally, naloxone significantly increased the mean body temperatures and HR (< 0.001), although the 160 μg/kg regimen increased body temperature and HR more (< 0.05). However, the narcotic side effects of fentanyl returned within 1–3 h following termination of the naloxone dosage regimens. The opioid-induced effects of an overdose of transdermal fentanyl solution can be safely and effectively reversed by either 40 or 160 μg/kg i.m. naloxone administered at hourly intervals.

Ancillary